Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2005, 9:53 PM MDT for Yuma County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 9:53 PM MDT (03:53 UTC)
- Expired
- Apr 20, 2005, 11:00 PM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 7:35 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 210353 SVRGLD COC125-210500- /O.NEW.KGLD.SV.W.0009.050421T0353Z-050421T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 953 PM MDT WED APR 20 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 1100 PM MDT * AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF ECKLEY...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARKVILLE AROUND 1005 PM MDT... WAUNETA AROUND 1025 PM MDT... ALVIN AROUND 1045 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 75 MPH OR MORE...HAIL UP TO THE SIZE OF GOLF BALLS OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. LAT...LON 4016 10278 4001 10248 4032 10199 4055 10262 $$ JDK
3 follow-up statements
000 WWUS53 KGLD 210418 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1016 PM MDT WED APR 20 2005 COC125-210500- /O.CON.KGLD.SV.W.0009.000000T0000Z-050421T0500Z/ YUMA CO- 1016 PM MDT WED APR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM MDT FOR YUMA COUNTY... AT 1014 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CLARKVILLE TO 10 MILES WEST OF WAUNETA TO 6 MILES SOUTH OF WAUNETA... MOVING NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... WAUNETA AROUND 1025 PM MDT... ALVIN AROUND 1040 PM MDT... BASEBALL SIZE HAIL WAS REPORTED 7 MILES NORTH OF WRAY AT 1010 PM MDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4019 10273 4006 10229 4031 10194 4055 10262 $$ KILLINGSWORTH
000 WWUS53 KGLD 210432 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1031 PM MDT WED APR 20 2005 COC125-210500- /O.CON.KGLD.SV.W.0009.000000T0000Z-050421T0500Z/ YUMA CO- 1031 PM MDT WED APR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM MDT FOR YUMA COUNTY... AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF WAUNETA TO 7 MILES NORTHWEST OF WAUNETA TO WAUNETA...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF WRAY...MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... ALVIN AROUND 1040 PM MDT... WRAY 1040 PM MDT... THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4028 10263 4009 10222 4031 10194 4051 10254 $$ KILLINGSWORTH
000 WWUS53 KGLD 210457 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1056 PM MDT WED APR 20 2005 COC125-210506- /O.EXP.KGLD.SV.W.0009.000000T0000Z-050421T0500Z/ YUMA CO- 1056 PM MDT WED APR 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY EXPIRES AT 1100 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING WAS EXITING THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT THURSDAY MORNING FOR NORTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM MDT THURSDAY MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4028 10263 4009 10222 4031 10194 4051 10254 $$ KILLINGSWORTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:15 PM MDT, 7 hours 38 minutes earlier.
Area forecast discussion, Apr 20, 2:15 PM MDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT WED APR 20 2005 FORECAST FOCUS IS ON CHANCE OF PRECIPITATION TONIGHT FOLLOWED BY LENGTHY PERIOD OF WIND THROUGH FRIDAY (HIGHLITES MAY BE NEEDED). AFTER THAT AREA LOOKS TO GO DRY AND SEASONAL. .DISCUSSION...(TONIGHT-SATURDAY) TONIGHT-THURSDAY...A FEW PARAMETERS NAILED LAST EVENINGS LACK OF CONVECTION OVER OUR FORECAST AREA DESPITE MODEST INSTABILITY. WILL FOCUS ON THOSE PARAMETERS WHICH DID WELL FOR TONIGHTS FORECAST. IMPRESSIVE VORT MAX LIFTS NORTHEAST INTO EXTREME SOUTHEAST WYOMING OVERNIGHT. LATEST 250 JET DIVERGENCE ALONG WITH LOW AND MID LEVEL OMEGA AND K-INDICES GREATER THAN 30 AND QPF FORECASTS SUGGEST A NEAR REPEAT WITH BEST CHANCE OF PRECIP OVER EXTREME NORTHWEST YUMA COUNTY THROUGH MIDNIGHT BEFORE DEVEOPING MCS OVER CENTRAL NEBRASKA MAKES THE TURN SOUTHEAST INTO CENTRAL NEBRASKA BY 12Z THURSDAY. WILL LIMIT ANY POPS TONIGHT TO FAR NORTHWEST-NORTH-NORTHEAST. BOUNDARY LAYER MOISTURE INCREASES ON THE BACKSIDE OF THE SURFACE LOW FAVORING SOME STRATUS AND FOG OVER THE NORTHWEST 1/3 OR SO OF THE AREA AFTER MIDNIGHT. WILL NOT COMPLICATE THE GRIDS WITH THIS AT THIS POINT BUT WILL ALERT SWING SHIFT TO ITS POTENTIAL. ON THURSDAY THE UPPER LOW MOVES INTO CENTRAL NEBRASKA WITH COOLER AIR COVERING THE FORECAST AREA BEHIND THE FRONT. BEST MOISTURE IS OVER NORTHERN THIRD OF AREA BUT ALSO UNDER MORE STABLE LAPSE RATES. GIVEN A LACK OF INSTABILITY OR LIFT WILL REMOVE ANY THREAT FOR PRECIPITATION. AS THE UPPER LOW MOVES EAST/SOUTHEAST THURSDAY NIGHT IT WILL DRAG PLENTIFUL CLOUDINESS WITH SOME WIND WITH IT INTO THE AREA. MAY SEE SOME FOG BUT AT THIS POINT CANT PINPOINT IT SO WILL LEAVE IT OUT. FOR FRIDAY UPPER LOW GETS CAUGHT IT THE EAST COAST LARGE SCALE TROUGH FAR REMOVING IT FROM OUR AREA. SHARP UPPER RIDGE BUILDS ALONG THE FRONT RANGE BUT WONT HELP OUR AREA RECOVER TEMPERATURE- WISE. IT DOES HOWEVER APPEAR THAT THE SUN WILL RETURN WITH ONLY A SLIGHT INCREASE IN TEMPERATURE. IN THE EXTENDED FORECAST (SUNDAY-WEDNESDAY)...FOR SUNDAY AND MONDAY A PIECE OF THE WEST COAST UPPER TROUGH MOVES ACROSS THE AREA PER ECMWF/GFS/DGEX BRINGING AN INCREASING THREAT FOR PRECIPITATION. THE INCREASING CLOUDINESS ASSOCIATED WITH THIS FEATURE COUPLED WITH EAST TO NORTHEAST UPSLOPE WINDS WILL PROVIDE FOR RATHER COOL TEMPERATURES. ON TUESDAY AND WEDNESDAY THE UPPER PATTERN FEATURES DUMBELL LOW OFF THE WEST COAST AND OVER THE EAST COAST. THE TRI-STATE AREA IS CAUGHT UNDER THE INFLUENCE OF THE EAST COAST LOW WHICH WILL CONTINUE TO PROVIDE COOL TEMPERATURES AND A SMALL THREAT FOR PRECIPITATION. GIVEN THE TIMING ISSUES WITH VARIOUS IMPULSES MOVING DOWN FROM THE NORTH AROUND THE PARENT UPPER LOW PREDICTING PRECIPITATION CHANCES IS RATHER LOW. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && DDT
Hazardous weather outlook, Apr 20, 10:35 AM MDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT WED APR 20 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1035 AM MDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE AFTER 2 PM MDT (3 PM CDT) WEST OF A LINE FROM FLAGLER TO WRAY COLORADO. A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE WEST AT THE SAME TIME THAT A COLD FRONTAL BOUNDARY REMAINS NEARLY STATIONARY ACROSS NORTHEAST COLORADO. THE ENERGY FROM THE UPPER LOW WILL COMBINE WITH THE STALLED FRONT TO PROMOTE A GOOD ENVIRONMENT FOR SEVERE THUNDERSTORM DEVELOPMENT. WIND PROFILES WILL BE FAVORABLE TO PROMOTE SUPERCELL DEVELOPMENT. THUNDERSTORMS IMMEDIATELY ALONG THE STALLED BOUNDARY ARE CAPABLE OF PRODUCING ROTATING UPDRAFTS AND ISOLATED TORNADOES. THIS CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS SOUTHWEST NEBRASKA OVERNIGHT AND WILL CONTINUE TO BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH PRESSURE WILL SETTLE OVER THE CENTRAL HIGH PLAINS FRIDAY NIGHT ALLOWING LOW TEMPERATURES EARLY SATURDAY MORNING TO FALL INTO THE LOWER 30S. FAVORED LOW LYING AREAS AND RIVER VALLEYS MAY DROP INTO THE UPPER 20S. POTTED PLANTS OR TENDER VEGETATION SHOULD BE COVERED OR BROUGHT INSIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT PRIMARILY ACROSS EXTREME NORTHEAST COLORADO. JOHNSON
In the hours before
Local storm report, Apr 20, 9:27 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 5 SW YUMA 40.07N 102.79W
04/20/2005 1.75 INCH YUMA CO TRAINED SPOTTER
&&
BOYDLocal storm report, Apr 20, 9:34 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL YUMA 40.12N 102.72W
04/20/2005 1.00 INCH YUMA CO TRAINED SPOTTER
0925 PM HAIL 9 S YUMA 39.99N 102.72W
04/20/2005 0.75 INCH YUMA CO TRAINED SPOTTER
&&
BOYDLocal storm report, Apr 20, 9:41 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
941 PM MDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HAIL YUMA 40.12N 102.72W
04/20/2005 2.00 INCH YUMA CO TRAINED SPOTTER
0935 PM HAIL YUMA 40.12N 102.72W
04/20/2005 1.75 INCH YUMA CO CO-OP OBSERVER
&&
BOYDLocal storm report, Apr 20, 9:44 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 2 E YUMA 40.12N 102.69W
04/20/2005 4.00 INCH YUMA CO EMERGENCY MNGR
&&
BOYDLocal storm report, Apr 20, 9:47 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 3 N YUMA 40.17N 102.72W
04/20/2005 0.75 INCH YUMA CO TRAINED SPOTTER
&&
BOYDLocal storm report, Apr 20, 9:51 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
951 PM MDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 6 SSW ECKLEY 40.03N 102.53W
04/20/2005 1.00 INCH YUMA CO TRAINED SPOTTER
&&
BOYDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:54 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.